You are here: Home > Shop

(Your shopping cart is empty)

Gemmos products are here ! Learn more about Gemmotherapy.







Electronic Commerce
You are here: Home > HEARTBURN
Is Your Heartburn Medicine Slowly Killing You?
Erin Holston Singh, N.D.


Operating from naturopathic principles at all times, I have never been comfortable with my patients continuing to take heartburn medicines-whether prescription or over-the-counter. It goes against the grain of healthy digestion to either inhibit the proton pumps that secrete stomach acid or block that stomach acid altogether, since acid is normal and necessary for digestion, namely protein digestion. I have spoken with patients for years about this concern and typically been able to address their heartburn naturopathically, provided the patient was patient and willing to be aggressive when necessary. In most cases, however it is not a difficult problem to address.


In some cases, however, the symptoms are severe or the problem has been longstanding, making a recovery more difficult. Also, in some cases, the patient’s M.D. insisted they continue on a pharmaceutical medication in order to prevent Barrett’s esophagus-a precancerous condition that may result from years of unmanaged heartburn. I was always suspicious of this type of “management” of chronic heartburn, and have always preferred to get more aggressive about the problem, when necessary. One of my old professors from NCNM has now given me some “evidence-based” fuel for my argument; Dr. Steven Sandberg-Lewis published an article in the Townsend Letter reviewing the risks associated with Proton Pump Inhibitors (PPI’s) from research in the medical literature over the last ten years.


Those findings are summarized here:


PPI’s (Brand names include Prilosec, Prevacid, Aciphex, Protonix and Nexium) :

-Possibly increase viral or prion-associated infections in the stomach.

-Increase the risk of developing gastric polyps (which increases risk of gastric cancers).

-Decrease intragastric Vitamin C levels, which in turn increases insulin resistance.

-Possibly increase the absorption of medications, such as digoxin, across the gastric mucosa.

-May increase food allergies (a result of lowered stomach acid alongside exposure to certain foods, triggers greater antibody production to those foods).

-Delay the diagnosis of a gastric cancer due to suppression of symptoms.

-May not correct bile reflux into the small intestine, which then, in turn is associated with increased gastric adenocarcinoma (cancer). The increased hormonal stimulation of gastrin from stomach cells from PPI’s may also lead to an increase in production of gastric cancer cells. (i.e. these medications are not only related to causing cancer, but also make the cancer worse!)

-May increase fracture risk with long-term use in female patients over 50 years old.

-Increase the risk of contracting pneumonia (and double the risk of recurrent pneumonia in elderly patients!)

-Increase the risk of acquiring Clostridium difficile-associated diarrhea


In addition, PPI’s may have side effects that may not necessarily be related back to the drug. If you are taking a PPI and having other symptoms, be sure to check your package insert information to make sure your symptom isn’t listed.

Also be aware that PPI’s can give altered results on many standard lab tests, which may end up leading your medical doctor to another prescription for you! For example, Prevacid can artificially increase or decrease cholesterol readings and Aciphex can increase glucose, albumin, cholesterol and PSA, among other things


Finally, long-term use of PPI’s may cause deficiencies of these critical nutrients: folate, B12, iron, zinc and calcium. Absorption of these nutrients is either dependent on gastric acid or is just outright disrupted by the drug. And just this week, the FDA has announced that low-magnesium levels can be associated with long-term PPI use. Read more about that here on the FDA website. One of the nation’s largest epidemics, Type 2 Diabetes, is also associated with low magnesium levels, which makes one start to wonder about the interconnectedness of it all (i.e. is there a relationship between long-term PPI use and increased risk of Type 2 Diabetes because of depleted magnesium levels?). Read more on that topic here.


Since stopping these medications can be difficult, and especially hard with a known rebound hyper-secretion of stomach acid which can last for up to 26 weeks after discontinuation, consider consulting with your naturopathic doctor on what you can do to successfully and permanently stop these potentially dangerous drugs. Dr. Erin and Dr. Liz both have a plethora of lifestyle, nutritional and botanical therapies awaiting your particular case of heartburn.

Naturopathic medicine is about prevention and preventing cancer is part of the picture even in the case of a seemingly minor case heartburn.